An HIV Information Site & HIV Educational Resource Site (HIS & HERS)

Viread - tenofovir

General Information Tenofovir is almost always used as one component of a multidrug combination to suppress the human immunodeficiency (HIV) viral load.  Tenofovir is combined with another antiviral drug emtricitabine to make Truvada.

Tenofovir is one of the most potent and best tolerated antiviral drugs.  Tenofovir is generally very easy to take.


The usual dose is 300 mg once a day.  It is recommended to take tenofovir with food.

If your weight is low, your kidneys are already weak, or you are taking other medications that weaken the kidneys, your healthcare provider may need to adjust the dose.

(this refers to your willingness, ability, and actual performance in taking your medications)

For further information and tips on adherence, go to the Adherence section of this site.

As with any antiviral drug or antibiotic, try not to ever miss a dose.  If you miss a dose and notice that you have done so within a few hours of its scheduled time, you may take the dose as usual and take the next dose at its regular time.

You should not adjust or change the dosing of this medication without the advice of your healthcare provider or someone who is experienced with antiviral medications.

If you miss more than one dose, look at the reasons why you missed them and come up with a plan to avoid it in the future.  For example, if you fell asleep too early, take the medicine earlier in the evening, with your later meal, set an alarm, or have someone appointed to wake you up for your medicine.  

It is strongly recommended to use weekly pill boxes, and arrange all of your doses a week in advance.  Buy a small pill box so that you can carry a dose or two of your medicines with you in case you are away from home.

Possible Side Effects
The package insert for most drugs including tenofovir is often overwhelming and scary with perhaps an overemphasis on side effects.  We have summarized the important and more common problems here.

Most people take tenofovir without any side effects.  

Possible rare side effects include mild nausea (that usually gets better,) headache, muscle aches, liver problems, kidney problems, or problems with blood cells.  If you are thin, have kidney problems, taking lopinavir/ritonavir (Kaletra,) or taking medications that can cause kidney damage, you may be at slightly increased risk for kidney problems from tenofovir.  Your healthcare provider will monitor you closely for this problem by doing blood tests (serum creatinine).

Tenofovir has been associated with decreases in bone mineral density which means that bones may become weaker over long periods of time.  This loss of density may make bones more likely to break.

Usually you will see a healthcare provider and have blood drawn in the first 2-4 weeks to look for the good effects of tenofovir as well as any side effects.

All drugs of this class can cause or contribute to abnormal fat redistribution characterized by thinning of the face, arms, or legs.  In most cases this would be also accompanied by elevated cholesterol levels, elevated triglyceride levels, and perhaps a tendency to develop diabetes.  Tenofovir does not seem to cause these problems very often.

Rarely, a build-up of (lactic) acid may occur due to taking medications of this type.  Persons taking multiple nukes (NRTIs), those taking d4T (stavudine, Zerit), those on the combination of d4T (stavudine, Zerit) and ddI (didanosine, Videx), and those persons with hepatitis C are the most likely to encounter this rare, but potentially fatal problem.  The symptoms are vague but troublesome: nausea, vomiting, muscle aches, weakness, turning yellow with jaundice, and just feeling plain bad.  Tenofovir appears to cause these problems very, very rarely.

This refers to the way that tenofovir affects other medications
Lopinavir/ritonavir (Kaletra) increases tenofovir levels.  Tenofovir increases didanosine (Videx EC) levels so that usually the dose of didanosine is reduced a notch.  Other drugs that can cause kidney injury (ibuprofen, aspirin, naproxen, amphotericin B, furosemide, foscarnet, hydrochlorothiazide, etc.) can make kidney injury from tenofovir more likely or serious.
Report to you healthcare provider or go to an Emergency Room if you have severe side effects, increasing side effects, skin rash, shortness of breath, abdominal pain, uncontrollable diarrhea, weakness, jaundice (eyes and skin turn yellow,) muscle pain, nausea and vomiting so that you cannot hold down your food and liquids.
You can download this handout in PDF format by clicking HERE.